Q. Why Levothyroxine and Armour Thyroid are causing side effects?

Answered by
Dr. Syed Abdul Kader
and medically reviewed by Dr. Divya Banu M
This is a premium question & answer published on Aug 16, 2019 and last reviewed on: Aug 19, 2019

Hello doctor,

Levothyroxine and Armour Thyroid both cause awful side effects for me. What can be done now? I cannot tolerate either of them.

Dr. Syed Abdul Kader

Endocrinology
#

Hi,

Welcome to icliniq.com.

If you are taking treatment for hypothyroidism, it is to see that you get the right dose. But whether you are being over replaced or under replaced should be determined by periodic thyroid function test, if a single hormone, then TSH which shows amplified suppression and elevation of both T4 and T3 in hyper and hypothyroidism (here I presume, as you are being replaced, you initially were diagnosed as primary hypothyroidism, which is the most prevalent thyroid disorder).

Serum TSH (thyroid-stimulating hormone from the pituitary) should be done four to six weeks to adjust the dose till the appropriate treatment dose has been settled (TSH normal for a few follow ups at a particular dose), and then, every six months to one year.

Manufactured proprietary Levothyroxine tablets are more comfortable to change the dose with since they have exact dosage preparations, 25, 50, 100 or 150 micrograms, and they and they have only Levothyroxine (T4), no rapidly acting T3. So, sudden alteration of biology is unlikely. The dose has to be adjusted by 25 to 50 micrograms each time. Carefully, half of that change for adjustment in heart disease and the elderly.Some essential clues (better confirm by TSH):under replacement (hypothyroidism)- Weight gain, coarse and dry skin, slow heart rate, constipation. Over replacement (hyperthyroidism)- Weight loss, sweaty warm skin, palpitations, fast heart rate (tachyarrhythmia AF and sometimes heart failure), hyper defecation (increased number of stools) and sometimes diarrhea.

You did tell your age. If you are approaching menopausal age you may experience similar symptoms due to estrogen deficiency but though worth paying attention, it is less likely because your symptoms are related to taking medicine.


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can hypothyroidism cause joint pain, shivering and fever?

Query: Hi doctor, I am 30 years old. My weight is 60 kg and height is 5'10". Three months before, I was diagnosed with hypothyroidism. Also, I am suffering from joint pain, shivering and fever. For this condition doctor advised me to take Thyrox 50 mcg, Thyrox 100 mcg for 10 days and Thyrox 125 mcg for ne...  Read Full »

I am having intermittent palpitations. Is it due to hypothyroidism?

Query: Hello doctor, I am 28 years old. Experiencing intermittent palpitations from last three months. ECG, echo, TMT is normal. The lipid profile shows increased triglycerides in serum 189 mg/dl. Recently, I was diagnosed with subclinical hypothyroidism for which I am taking Levothyroxine from last one m...  Read Full »

Are there any foods to be avoided while on Levothyroxine?

Query: Hello doctor, I had a sudden weight gain. Are there any foods that should be avoided either at certain times of the day or all together while taking Levothyroxine to treat an underactive thyroid?  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.